Wyoming, 2021High Wind in Wyoming, November 28 to 29, 2021
November 28 to 29, 2021 · NWS CYS · 2 events in 2 counties and zones
Strong winds returned to the Arlington gap area on the 28th and Bordeaux gap area on the 29th resulting in extended closures of Interstates 80 and 25 to light, high-profile vehicles with gusts as high as 71 MPH.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds returned to the Arlington gap area on the 28th and Bordeaux gap area on the 29th resulting in extended closures of Interstates 80 and 25 to light, high-profile vehicles with gusts as high as 71 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 27, 10:31 PM MST, 3 hours 47 minutes earlier.
Area forecast discussion, Nov 27, 10:31 PM MST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 PM MST Sat Nov 27 2021
.SHORT TERM...(This evening through Sunday)
Issued at 224 PM MST Sat Nov 27 2021
Fairly quiet day so far weather-wise across southeast Wyoming and
the Nebraska Panhandle. Temperatures have reached the 40s across
much of the CWA this afternoon with a few spots in the North
Platte River Valley climbing into the low 50s. Upper level clouds
will continue to pass over the region this afternoon with a subtle
shortwave passing through. Clearing skies and light winds east of
the Laramie Range tonight will make for a cold one, especially
across the Nebraska Panhandle where lows will drop into the lower-
20s. 700mb temps will steadily climb headed into Sunday making
for a warmer, but windy day across the region.
Height gradients begin to tighten up after 06z tonight rising to
around 50m by 09z from CAG-CPR at 850mb. 700mb gradients are not too
impressive, but still remain elevated peaking out around 45m as
700mb flow near Arlington rises to around 40kts per the latest GFS.
Decent omega fields over the northern Snowy Range with mountain wave
activity should help support strong winds early Sunday morning into
Sunday evening. Decided to upgrade the High Wind Watch to a Warning.
Despite the environment looking better the last few events for high
winds near Arlington/Elk Mountain, still cannot ignore the potential
for strong crosswinds around 60 MPH along this stretch of I-80
between Laramie and Rawlins. At this time, most likely periods for
strong winds will be early Sunday morning and again later in the
afternoon, but should also remain elevated through Sunday night.
Upcoming shifts should take a closer look at high wind potential for
the Bordeaux area and near Vedauwoo. For Bordeaux, local in-house
guidance remains low for high winds early Sunday with a slight
increase headed into Sunday night. Pressure gradients are weaker
tonight across the Laramie Range, but climb to around 4 mb Sunday
evening as the SFC trough positions itself a little farther to the
east. This should support decent gap flow with the presence of a
mountain top inversion. Similarly along the South Laramie Range,
700mb around 40kts tonight and Sunday night will lead to elevated
winds with stronger omega fields along the Laramie Range expected
Sunday evening. For now, kept wind gusts around 50 MPH for these
areas.
.LONG TERM...(Monday through Saturday)
Issued at 224 PM MST Sat Nov 27 2021
The extended forecast continues to remain uneventful weather-
wise. Monday, we continue to build into a large-scale ridging
pattern which will keep the CWA dry and mild through Saturday.
The biggest weather threat could be the potential for elevated to
high winds Tuesday night and perhaps into Wednesday morning for the
Arlington wind prone area. Pressure gradients begin to tighten
Tuesday night and GFS 750 MB winds also pick up to roughly 45 kts
over the area. However, compared to recent high wind events neither
the pressure gradients nor the 750 MB flow look all that impressive.
Omega values do look pretty good during this timeframe, so will not
rule out a high wind event just yet.
The other big thing is the well-above average temperatures expected
this week. Much of the CWA will see 700 MB temperatures at or
greater than +5C on Monday. This will help temperatures at the
surface reach about 20 degrees above average for this time of year!
These are temperatures usually seen in early to mid-October, not
late November! Monday night, an embedded shortwave aloft will push a
dry cold front across the region. This will cool down temperatures
on Tuesday about 10 degrees from what they are on Monday. On
Wednesday and Thursday, the mild 700 MB temperatures return to help
warm up the CWA once again. Expect temperatures to be 15 to 20
degrees above average.
Looking further out, our next chance at precipitation and some
cooler temperatures looks to be Saturday night as a cold front drops
in from the northwest.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1029 PM MST Sat Nov 27 2021
VFR. Wind gusts to 25 knots at Rawlins until 15Z, then gusts to
35 knots at all terminals from 15Z to 00Z.
&&
.FIRE WEATHER...
Issued at 224 PM MST Sat Nov 27 2021
Much cooler air is expected to push into the area today as high
pressure builds across northern Plains. This will allow for
relative humidities to gradually recover this afternoon compared
to yesterday. However, warmer temperatures and more windy
conditions will return to the area on Sunday and Monday with near
critical fire weather conditions. Afternoon humidities will once
again drop into the 20 to 25 percent range both Sunday and Monday
mainly along and east of the Laramie Range. Gusty west to
northwest winds are also anticipated on both of those days with
some gusts of 20 to 25 mph.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MST Sunday for WYZ110.
NE...None.
&&
SHORT TERM...MB
LONG TERM...SF
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Nov 27, 2:35 PM MST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
235 PM MST Sat Nov 27 2021
WYZ101>105-107>109-111>115-117>119-282145-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
235 PM MST Sat Nov 27 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-282145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
235 PM MST Sat Nov 27 2021
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ110-282145-
North Snowy Range Foothills-
235 PM MST Sat Nov 27 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
High Wind Warning is in effect for early Sunday morning through
much of the day as wind gusts to 60 MPH will be possible near
Arlington and Elk Mountain.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-116-282145-
Central Laramie Range and Southwest Platte County-
South Laramie Range-
235 PM MST Sat Nov 27 2021
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Strong winds with gusts around 50 MPH are possible early Sunday
morning and Sunday evening.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- November 28, 2:18 AM MST to 7:14 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet station reported high winds including at County Road 402 (WY20) along Interstate 80 which measured maximum wind gust. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for over 12 hours.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 28, 11:36 PM MST to November 29, 6:18 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for over 8 hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Washington, November 28 to 30, 20211 death · $12 million · 3 events
- High Wind in Montana, November 28 to 30, 202178 kt wind · 10 events
- Winter Storm in Michigan, November 28 to 29, 20213 events
- Lake-Effect Snow in New York, November 28 to 29, 20212 events
- Winter Weather in Pennsylvania, November 28, 20212 events
- Winter Weather in Pennsylvania, November 28, 20211 event
- Extreme Cold in Alaska, November 28 to 30, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988092, 988091.